SOURCE: AuDNet, Inc.

September 16, 2008 11:23 ET

AuDNet Gives Scoop on Drug Related Hearing Loss and Deafness

The Leading National Network of Audiologists Encourages Consumers to Read the Fine Print and Seek Physician Approval Before Taking Over-the-Counter or Prescription Medications

BURNSVILLE, MN--(Marketwire - September 16, 2008) - As part of an ongoing consumer education and hearing health awareness campaign, which includes informational videos, an "Ask An Expert" forum, and the recently released "Hearing And Balance Report," AuDNet, Inc. has created a tip sheet for consumers that reveals certain over the counter and prescription drugs that may generate temporary and permanent hearing loss or deafness.

"Over 100 prescription and over-the-counter drugs are known to cause hearing loss," remarked Robert M. DiSogra, Au.D. AuDNet Consultant. "Sometimes these drugs are necessary for treating life-threatening illnesses when no other recourse is available. Anyone with questions or concerns about the side effects of his or her medications should speak to their physician or pharmacist."

Medications that can cause hearing loss/deafness include:

--  Drugs for pain relief such as Hydracodone or Vicodin have been
    associated with permanent hearing loss, especially when taken in high doses
    over a long period of time.
--  Strong antibiotics such as Streptomycin and Gentamycin are used to
    treat bacterial infections; however, can cause hearing loss (or deafness).
    These types of aminoglycoside drugs should be strictly monitored by a
    physician, and a hearing test should be performed before and after these
    drugs are administered.
--  Drugs used in chemotherapy, called cytotoxic drugs, destroy cells or
    prevent their growth to treat cancer. Chemotherapy patients who experience
    tinnitus or difficulty hearing should let their physician know immediately.
--  "Water pills" or loop diuretics are used to increase urine output for
    patients with certain heart problems. They can be ototoxic when
    administered in large doses (usually intravenously).
--  Aspirin and other salicylates and anti-inflammatories such as
    ibuprofen can cause temporary hearing loss when taken in high doses and are
    known to cause tinnitus and ringing ears.
    

About AuDNet, Inc.

AuDNet, Inc. is a national network of licensed audiologists and Doctors of Audiology who are "THE Hearing Experts." Network members are an elite group of highly trained, educated, licensed, and experienced professionals specializing in audiology care and rehabilitation, including hearing aids. AuDNet, Inc. offers consumer education through its user-friendly website: www.NowiHear.com. To learn more about AuDNet visit www.aud-net.com or call 1-800-308-7290.

Contact Information